Missouri, 2007

Flash Flooding in Missouri, June 28 to 29, 2007

June 28 to 29, 2007 · NWS SGF · 7 events in 6 counties and zones

Scattered thunderstorms containing heavy rain gradually shifted across southwest Missouri. A few areas of flash flooding occurred in response to the slow movement of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms containing heavy rain gradually shifted across southwest Missouri. A few areas of flash flooding occurred in response to the slow movement of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 27, 9:00 PM CST, 6 hours earlier.

Area forecast discussion, Jun 27, 9:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT WED JUN 27 2007

.UPDATE...

MADE SOME UPDATES BASED ON TRENDS. HAVE SEEN A COUPLE DISTURBANCES
MOVE THROUGH THE REGION LATE THIS AFTERNOON AND THIS EVENING...WITH
THE SECOND NOW MOVING THROUGH THE MID MO REGION. PRECIPITABLE WATER
VALUES OF 1.8-1.9 INCHES ON THE LATEST KSGF SOUNDING WITH A HIGH
FREEZING LEVEL IS PRODUCING SOME EFFICIENT CONVECTION...BUT STORM
MOVEMENT HAD BEEN FAST...SO HIGHER AMOUNTS ARE OCCURRING ONLY WHERE
SHOWERS CAN TRAIN.

MAIN SYNOPTIC SCALE FRONT...OR AT LEAST A WEAK PREFRONTAL
TROUGH...WILL SHIFT SOUTH INTO THE CWFA LATER TONIGHT. SHOWERS HAVE
DEVELOPED ALONG THIS BOUNDARY FROM SOUTH CENTRAL/SOUTHEAST KS INTO
NORTHERN MO. WEAK FORCING UP AND OVER THIS BOUNDARY SEEMS TO BE
WHERE THE MORE WIDESPREAD HIGHER PRECIP AMOUNTS WILL OCCUR...BUT
SMALL CLUSTER OF CONVECTION ALONG THE RED RIVER IN SOUTHEAST OK JUST
EAST OF AN MCV NEEDS WILL NEED TO BE MONITORED AS WELL.

HAVE NOT CHANGED ANYTHING AS FAR AS THE FLOOD WATCH IS CONCERNED.
HAVE TWEAKED THE FORECAST A BIT...WITH THE HIGHEST QPF AND POPS OVER
WESTERN AND NORTHWEST SECTIONS OF THE CWFA. DSA

&&

.PREVIOUS DISCUSSION...

RADAR IMAGERY SHOWS SCATTERED SHOWERS CONTINUING TO DEVELOP OVER
MUCH OF THE FORECAST AREA THIS AFTERNOON...WITH THUNDERSTORMS OVER
THE EASTERN EDGE OF THE FORECAST AREA...WHERE SLIGHTLY HIGHER
INSTABILITY DEVELOPED AS TEMPERATURES ROSE INTO THE LOWER AND MID
80S.

THE CURRENT SYNOPTIC SITUATION REMAINS VERY SIMILAR TO THIS
MORNING WITH A STAGNANT UPPER LOW OVER WESTERN AND CENTRAL
OKLAHOMA CONTINUING TO FEED DEEP MOISTURE INTO THE OZARKS. AT THE
SURFACE...THE COLD FRONT HAS SHIFTED SOUTHWARD AND EXTENDS FROM
NORTHWEST MISSOURI TO NORTHWEST OKLAHOMA...WITH A PREFRONTAL
TROUGH ROUGHLY FROM SEDALIA TO PONCA CITY. THE ENHANCED
CONVERGENCE ALONG THIS LINE HAS HELPED FOCUS CONVECTION OVER THE
PAST HOUR OR SO.

PRECIPITABLE WATER VALUES HAVE EXCEEDED TWO INCHES ON SOUNDINGS TO
OUR SOUTHWEST...WITH 12Z KSGF PWATS JUST OVER 1.80 INCHES. GIVEN
THE CONTINUED ABUNDANCE OF MOISTURE AND PERSISTENT LIFT ALONG THE
BOUNDARY ASSISTED BY BROAD DIFFLUENCE FROM UPPER LOW OVER OUR
NORTHERN COUNTIES...PLAN TO KEEP THE FLASH FLOOD WATCH GOING
THROUGH TONIGHT AND THURSDAY. BASED ON QPF OUTPUT FROM THE NAM AND
GFS...HAVE EXTENDED THE AREAL COVERAGE OF THE WATCH INTO OUR
EXTREME NORTHEAST COUNTIES TO INCLUDE LAKE OF THE OZARKS...FORT
WOOD AND ROLLA.

BY LATE THURSDAY NIGHT AND FRIDAY...DRIER AIRMASS WILL GRADUALLY WORK
SOUTHWARD AS NORTHERN STREAM SHORTWAVE TRAVERSES THE AREA AND HIGH
PRESSURE OVER CENTRAL CANADA PUSHES SOUTHWARD THROUGH FRIDAY
NIGHT AND EARLY SATURDAY. UPPER LEVEL TROUGH MAY BE SLIGHTLY
PROBLEMATIC IF IT DOES NOT WEAKEN AND SHEAR OUT TO OUR SOUTH AS
CURRENTLY ADVERTISED. HOWEVER THE LATEST FEW MODEL RUNS HAVE BEEN
CONSISTENT WITH MOVING THIS FEATURE MORE TO OUR SOUTH AS UPPER RIDGE
OVER THE SOUTHWEST U.S. BUILDS INTO THE AREA.

WILL CONTINUE WITH A DRY FORECAST AFTER SATURDAY WITH INCREASING
TEMPERATURES LIKELY REACHING THE 90S BY MONDAY OR TUESDAY
AFTERNOON. WILL NEED TO MONITOR TREND WITH NORTHWEST FLOW AND
QUICK MOVING DISTURBANCES PASSING OVER THE AREA BY THE MIDDLE OF
NEXT WEEK.

TERRY

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KJLN TAFS...A COLD FRONT EXTENDS FROM NORTHERN
IL INTO NORTHERN MO AND NE KS WITH A PERSISTENT WEAK UPPER
TROUGH/LOW OVER THE SOUTHERN PLAINS. INTERMITTENT SHOWERS HAVE
OCCURRED THIS AFTERNOON AT BOTH TAF LOCATIONS...BUT CONDITIONS HAVE
GENERALLY BEEN VFR WITH BRIEF PERIODS OF MVFR CEILINGS AND MVFR/IFR
VISIBILITY IN HEAVIER SHOWERS. IN THE NEAR TERM NOT LOOKING AT MUCH
OF A CHANGE WITH MOST AREA METARS VFR. THE FRONT OR PREFRONTAL
TROUGH TO OUR NORTH WILL EDGE SLOWLY TOWARD THE REGION LATE TONIGHT
AND THU MORNING...AND SHOWERS/TSTMS ARE EXPECTED TO BECOME MORE
NUMEROUS...ESPECIALLY NORTH OF THE TAF SITES...SO EXPECT A GENERAL
DOWNWARD TREND IN CEILINGS AND VISIBILITY LATE TONIGHT WITH MVFR AND
BRIEF PERIODS OF IFR CEILINGS POSSIBLE. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH LATE
     THURSDAY NIGHT FOR MOZ055>058-066>071-077>081-088>091-
     093>095-101>104.

KS...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH LATE
     THURSDAY NIGHT FOR KSZ073-097-101.

&&

WFO SGF
Hazardous weather outlook, Jun 27, 7:20 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT WED JUN 27 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
820 PM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

THUNDERSTORMS WITH PERIODS OF HEAVY RAINFALL WILL OCCUR...MAINLY
LATE TONIGHT...AS A FRONT SLOWLY APPROACHING FROM THE NORTH COUPLED
WITH AN UPPER LOW OVER THE SOUTHERN PLAINS WILL TAPS INTO A VERY
MOIST AIR MASS TO PRODUCE PERIODS OF HEAVY RAINFALL. THE LATEST
INDICATIONS ARE THAT THE HEAVIEST RAINS WILL FALL NORTH OF
INTERSTATE 44...ESPECIALLY FROM EXTREME SOUTHEAST KANSAS INTO THE
OSAGE RIVER BASIN IN WEST CENTRAL AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL IS EXPECTED TO BE ONGOING OVER PORTIONS OF THE REGION
THURSDAY AS THE SLOW MOVING COLD FRONT CONTINUES TO PUSH TO THE
SOUTH. THE POTENTIAL FOR FLASH FLOODING WILL REMAIN HIGH THROUGH
THURSDAY NIGHT AS THE FRONT SAGS SOUTH THROUGH THE SOUTHERN MISSOURI
OZARKS.

THE COLD FRONT WILL EVENTUALLY MOVE SOUTHEAST BY SATURDAY
MORNING...BRINGING AN END TO SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...EMERGENCY  MANAGEMENT AND STORM SPOTTERS ARE ENCOURAGED TO
RELAY REPORTS OF HEAVY RAINFALL AMOUNTS AND FLOODING SHOULD THEY
OCCUR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Barton

When
June 28, 3:00 AM CST to 7:00 AM CST
Where
Barton County, 0.69 mi S of Lamar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.490, -94.280

Excessive rainfall caused street flooding in the city of Lamar.

Flash Flood, St. Clair

When
June 28, 7:10 AM CST to 9:30 AM CST
Where
St. Clair County, 2.18 mi E of Birdsong
Cause
Heavy Rain
Reported by
Public
Coordinates
37.870, -93.690

Heavy rain caused Brush Creek to flood into surrounding low lying areas. The creek also caused a low water crossing to become impassable to motorists west of Collins.

Flash Flood, Barton

When
June 28, 4:00 PM CST to 7:00 PM CST
Where
Barton County, 3.02 mi NW of Kenoma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.460, -94.240

Flash flooding occurred over a section of T Highway near its intersection with Southeast 10th Road.

Flash Flood, Cedar

When
June 28, 4:30 PM CST to 7:30 PM CST
Where
Cedar County, 0.88 mi NW of Bearcreek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.660, -93.680

Flash flooding inundated a section of Highway 32 west of Bear Creek.

Flash Flood, Jasper

When
June 28, 6:30 PM CST to 8:30 PM CST
Where
Jasper County, 0.88 mi SW of (Jln)joplin Muni Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.140, -94.510

Thunderstorms containing heavy rain flooded a section of Highway 43 near County Road 260.

Flash Flood, Polk

When
June 28, 9:39 PM CST to June 29, 1:00 AM CST
Where
Polk County, 0.69 mi S of Humansville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.790, -93.580

Thunderstorms caused street flooding in the city of Humansville.

Flash Flood, Camden

When
June 29, 1:45 AM CST to 4:45 AM CST
Where
Camden County, Sunrise Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.180, -92.780

Sections of Highways 537 and 541 were inundated with flash flooding due to slow moving thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44991, 44992, 44994, 44996, 44993, 44999, 45002.